Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS Tallahassee, FL

March 28, 2014Bay County, Calhoun County, Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 28, 2014, 12:44 PM CDT for Bay County, Calhoun County, Gulf County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2014, 12:44 PM CDT (17:44 UTC)
Expired
Mar 28, 2014, 1:45 PM CDT
In force
61 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 73 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS52 KTAE 281744
SVRTAE
FLC005-013-045-281845-
/O.NEW.KTAE.SV.W.0039.140328T1744Z-140328T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1244 PM CDT FRI MAR 28 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...PANAMA CITY...LYNN HAVEN...
  CALLAWAY...
  SOUTHERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BLOUNTSTOWN...
  NORTHWESTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 145 PM CDT/245 PM EDT/

* AT 1243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LYNN HAVEN TO 15 MILES SOUTHWEST OF MEXICO BEACH AND MOVING   
  NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TYNDALL AFB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2988 8536 2990 8537 2996 8551 3005 8560
      3012 8574 3021 8574 3023 8569 3023 8573
      3032 8573 3045 8498 3042 8504 3031 8503
      3017 8514 3002 8513 2984 8519 2982 8532
      2981 8541
TIME...MOT...LOC 1744Z 246DEG 34KT 3028 8563 2985 8562

$$

38-GODSEY
1 follow-up statement
379 
WWUS52 KTAE 281814
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
114 PM CDT FRI MAR 28 2014

FLC005-013-045-281845-
/O.CON.KTAE.SV.W.0039.000000T0000Z-140328T1845Z/
CALHOUN FL-GULF FL-BAY FL-
114 PM CDT FRI MAR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT 
FOR SOUTHEASTERN BAY...NORTHWESTERN GULF AND SOUTHERN CALHOUN 
COUNTIES IN THE PANHANDLE OF FLORIDA...

AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM 14 MILES EAST OF CALLAWAY TO 16 MILES 
WEST OF PORT ST. JOE...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MEXICO 
BEACH...CHIPOLA PARK...SAINT JOE BEACH...WEWAHITCHKA...SCOTTS 
FERRY...WHITE CITY...AND DALKEITH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2985 8535 2990 8537 3001 8557 3009 8555
      3009 8552 3011 8554 3037 8547 3045 8498
      3042 8504 3032 8504 3017 8514 3009 8515
      3002 8513 2984 8519 2982 8532 2985 8535
      2981 8541
TIME...MOT...LOC 1813Z 249DEG 38KT 3021 8529 2981 8549

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 9:27 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 28, 9:27 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 AM EDT Fri Mar 28 2014

.Near Term [Through Today]...
Active MCS across Southern Alabama will continue to move slowly
east southeastward today across the Florida Panhandle and adjacent
coastal waters. Local hi-resolution guidance shows the bulk of the
rain associated with this MCS moving across our Alabama and
Florida Panhandle zones before spreading offshore. Surface data
show that a rather stable airmass is in place across the region,
so the potential for severe weather is very low. However, overall
movement of this system hasn't been especially fast and with
additional shower and thunderstorm develop south of the Florida
Panhandle moving northeastward ahead of the main line, locally
heavy rainfall could become a problem. As a result, have posted a
flash flood watch for our western counties through this evening.
This is in line with some of the hi-res output that indicates as
much as 6 to 7 inches of rain in some locations by the end of the
day. While this is certainly on the high side, the average of the
guidance suggests 2 to 4 inches of rain, with locally heavier
amounts is certainly possible. Given the wet antecedent conditions,
these average amounts would likely be sufficient to cause some
minor flood problems across the Florida Panhandle.

&&

.Aviation...
[Through 12Z Saturday]...
Rain and thunderstorms will overspread the region today impacting
all terminals with at least MVFR cigs/vsbys through afternoon. IFR
conditions are possible in the heavier storms today, especially at
DHN/ECP. A lull in shower and thunderstorm activity is expected
after midnight, however, ceilings will likely remain in the MVFR
range.

&&

.Prev Discussion [411 AM EDT]...

.Short Term [Tonight Through Sunday]...

In what seems to be the year of the east coast trough, another
500 mb trough will translate eastward over the Southeast this
weekend. Ahead of this trough (and associated cold front) we
expect numerous showers and thunderstorms across our forecast
area late tonight through Saturday. The rain will end from west
to east Saturday afternoon and evening as the surface cold front
moves through. Sunny skies and a drier, slightly cooler airmass
are expected for Sunday.

There is good agreement among the GFS, ECMWF, and SREF members
that west winds will increase to around 50 KT at 500 mb on
Saturday, and the NWP guidance consensus puts the MLCAPE around
1000 J/kg. The combination of these values would suggest at least
a "slight" risk of isolated severe storms, and the calibrated
severe storm probs from the 21 UTC SREF, as well as various local
guidance tools, agree with this. If the GFS verifies, the main
severe mode would be damaging wind gusts along bowing QLCS segments,
and possibly even severe hail (with 850-700 mb lapse rates
exceeding 6.5 deg/km). The ECMWF solution would indicate at least
a small threat of tornadoes as well, as unlike the GFS, it
forecasts a 35 kt 850 mb jet ahead of the cold front. For now the
risk is only "slight" because the GFS and ECMWF forecast a
significant mid tropospheric dry slot developing immediately ahead
of the cold front. While this could actually help increase CAPE
(more sun), it may also tend to squelch deep moist convection
immediately ahead of the cold front. In other words, there may be a
nearly rain- free zone between the rain band (that develops well
ahead of the cold front late tonight and Saturday morning) and the
surface cold front, which will lag behind by a few hours.
Hopefully the day shift will be better able to assess this as they
will have access to more high-res NWP guidance.

.Long Term [Sunday Night Through Friday]...

For the work week, temperatures will be in the mid to upper 70s.
Onshore flow returns Wednesday bringing more moisture to the
region. The next chance for rain will be Thursday with the arrival
of the next system.

.Marine...

Winds and seas were still near or at advisory levels across much
of our marine area, and we think that this will continue until
early afternoon. Moderate onshore winds and seas will persist
through Saturday evening, with advisory conditions possibly
returning behind the cold front Saturday night and early Sunday.
Tides were about 1 ft above normal, and this will likely continue
into tonight. It does not appear that the storm tides will cause
flooding.

.Fire Weather...

With a storm system moving into the region, relative humidity values
will stay well above critical levels today and Saturday. Drier air
will arrive on Sunday in the wake of a cold front but red flag
conditions are not expected at this time.

.Hydrology...

We expect most rain gages to get 1 to 3 inches of rain through
Saturday, with the highest values likely in the FL Panhandle.
There is a 10% chance of flash flooding (within 25 miles of a
point) through tonight west of the Apalachicola River, mainly near
the FL Panhandle coast. For now we don't think that this is high
enough to warrant a flood watch, but we will certainly monitor
upstream convective trends closely this morning.

There is a good chance that several local river forecast points
will go back to at least action stage late this weekend or next
week. This appears most likely in the lower basins where we expect
the heaviest rain.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  62  79  46  75 /  90  50  60  10   0
Panama City   71  62  75  51  71 / 100  60  60   0   0
Dothan        71  60  78  45  72 / 100  70  60   0   0
Albany        73  60  78  45  73 / 100  60  60  10   0
Valdosta      75  60  82  47  72 /  90  50  60  10   0
Cross City    76  62  81  50  74 /  70  70  60  20   0
Apalachicola  69  63  75  50  70 /  90  60  60   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     Calhoun-Central Walton-Coastal Bay-Coastal Gulf-Holmes-
     Inland Bay-Inland Gulf-Inland Walton-Jackson-South Walton-
     Washington.

GA...None.
AL...Flash Flood Watch until 7 PM CDT this evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 2 PM EDT this afternoon for Coastal
     waters From Ochlockonee River to Apalachicola FL out to 20
     NM-Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...GODSEY
SHORT TERM...FOURNIER
LONG TERM...WESTON
AVIATION...GODSEY
MARINE...FOURNIER
FIRE WEATHER...BARRY
HYDROLOGY...FOURNIER

In the hours before

Special weather statement, Mar 28, 10:39 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1139 AM EDT FRI MAR 28 2014

ALZ065-068-281645-
COFFEE AL-GENEVA AL-
1039 AM CDT FRI MAR 28 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR COFFEE AND WESTERN
GENEVA COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 1145 AM CDT

AT 1032 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ROSE HILL
TO LAUREL HILL...MOVING EAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3154 8616 3155 8615 3156 8579 3135 8579
      3101 8581 3100 8619 3153 8620
TIME...MOT...LOC 1539Z 265DEG 23KT 3143 8625 3099 8643

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:23 AM CDTFlash Flood WatchTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more17 hr
Mar 28, 9:33 AM CDTSpecial Marine WarningTAE87 min
Mar 28, 9:37 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton8 hr
Mar 28, 10:57 AM CDTSpecial Marine WarningTAE2 hr
Mar 28, 11:09 AM CDTSevere Thunderstorm WarningTAEWalton66 min
Mar 28, 11:53 AM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington52 min
Mar 28, 12:46 PM CDTSpecial Weather StatementTAEJackson, Washington59 min
Mar 28, 12:55 PM CDTSpecial Marine WarningTAE2 hr
Mar 28, 2:51 PM CDTSpecial Marine WarningTAE54 min
Mar 28, 3:41 PM CDTSpecial Marine WarningTAE2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.